Mississippi, 2008Damaging Winds and High Wind in Mississippi, January 29, 2008
January 29, 2008 · NWS JAN · 17 events in 13 counties and zones
A healthy weather system pushed through the region on the 29th and brought a round of isolated severe thunderstorms to the far southern portion of the area as a line of storms pushed quickly east. Behind the line of storms, a strong cold front moved through followed by a strong area of high pressure.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.4 million
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A healthy weather system pushed through the region on the 29th and brought a round of isolated severe thunderstorms to the far southern portion of the area as a line of storms pushed quickly east. Behind the line of storms, a strong cold front moved through followed by a strong area of high pressure. Winds behind the front were quite strong and brought sustained winds around 25 or 30 mph with frequent gusts between 40 and 45 mph. These strong winds caused sporadic damage across the service area before they subsided.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 29, 4:00 PM CST, 41 minutes earlier.
Area forecast discussion, Jan 29, 4:00 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CST TUE JAN 29 2008
.DISCUSSION...TONIGHT THROUGH THURSDAY NIGHT...SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO TREK EAST ACROSS THE FORECAST AREA
INTO THE MID EVENING HOURS. WHILE AT PRESENT IT APPEARS MOST OF THE
SEVERE WEATHER WILL REMAIN NORTH OF THE AREA WHERE THE BEST FORCING
EXISTS...WITH CONTINUED IMPRESSIVE WIND FIELDS OVER THE
AREA...COUPLED WITH SOME PRETTY GOOD FORCING AND AT BEST MARGINAL
INSTABILITY...SOME ISOLATED STRONG TO SEVERE STORMS WILL CONTINUE TO
BE POSSIBLE OVER A GOOD PORTION OF THE FORECAST AREA...ESPECIALLY
NORTH OF THE HIGHWAY 82 CORRIDOR...THIS EVENING. STRONG DAMAGING
WINDS WILL CONTINUE TO BE THE PRIMARY CONCERN WITH ANY STORMS THAT
DEVELOP...BUT WITH THE STRONG WIND SHEAR OVER THE AREA...ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.
GUSTY WINDS WILL CONTINUE TO BE AN ISSUE INTO THE EVENING...AS
STRONG HIGH PRESSURE QUICKLY BUILDS INTO THE LOWER MISSISSIPPI RIVER
VALLEY BEHIND THE COLD FRONT...KEEPING A TIGHT PRESSURE GRADIENT
OVER MUCH OF THE AREA. AS THE HIGH MOVES OVER THE AREA DURING THE
OVERNIGHT HOURS...LOOK FOR THESE GUSTY WINDS TO SUBSIDE. IVE
EXTENDED BOTH THE WIND AND LAKE WIND ADVISORIES FOR THIS EVENING.
THE LAKE WIND ADVISORY NOW COVERS SOUTHEAST MISSISSIPPI...WHILE THE
WIND ADVISORY NOW ENCOMPASSES EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND PORTIONS OF WEST...NORTHWEST...AND NORTH CENTRAL
MISSISSIPPI. HERE...WINDS COULD BECOME SUSTAINED AT 40
MPH...POSSIBLY GUSTING AS HIGH AS 50 MPH. IF IT APPEARS AS THOUGH
WINDS COULD POSSIBLY GUST HIGHER THAN 50 MPH...A HIGH WIND WARNING
MAY NEED TO BE ISSUED FOR A PORTION...IT NOT ALL OF THIS AREA.
CONDITIONS WILL BEGIN TO CLEAR AND COOL AS HIGH PRESSURE BUILDS INTO
AND THROUGH THE AREA WEDNESDAY. COLD ADVECTION WILL KICK-IN
ALLOWING SOME COOLER DRIER AIR TO QUICKLY FILTER INTO THE AREA.
THIS HIGH PRESSURE WILL RAPIDLY BUILD THROUGH THE AREA ON WEDNESDAY
AS ANOTHER STORM SYSTEM BEGINS TO TAKE SHAPE ACROSS THE NATIONS MID
SECTION. RAIN CHANCES WILL INCREASE OVER THE AREA OVERNIGHT
WEDNESDAY AND INTO THURSDAY. MODELS CONTINUE TO SHOW A PRETTY
POTENT SYSTEM TAKING SHAPE DURING THIS TIME.
A STRONG UPPER LEVEL LOW WILL SWING ACROSS THE MID MISSISSIPPI RIVER
VALLEY THURSDAY. THIS WILL ALLOW A SURFACE LOW TO DEVELOP OVER
WESTERN GULF OF MEXICO...AND SEND IT UP ACROSS THE FORECAST AREA
THURSDAY AFTERNOON. THERE REMAINS SOME INCONSISTENCIES IN THE
MODELS AS TO THE EXACT TRACK OF THIS LOW. AS IT CURRENTLY
STANDS...THE MODELS HAVE THE LOW GENERALLY TRACKING SOUTH OF A
NATCHEZ TO JACKSON TO KGTR LINE. IF THIS TRACK PANS OUT...ITLL
KEEP THE MOST INTENSE SHOWER AND THUNDERSTORM ACTIVITY GENERALLY
ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA THURSDAY AFTERNOON
AND THURSDAY EVENING...WITH A GOOD CHANCE OF SOME HEAVY RAINFALL
ACROSS THE NORTHERN PORTION OF THE AREA.
ILL CONTINUE TO KEEP THE MENTION OF THE HEAVY RAIN POTENTIAL IN THE
NORTH IN THE HWO. ALSO THE MODEL SOUNDINGS ARE SHOWING A LITTLE
ELEVATED INSTABILITY IN PARTICULARLY THE SOUTH THURSDAY. THIS
COUPLED WITH THE FORCING ALONG THE FRONT AND SOME IMPRESSIVE WIND
FIELDS...ILL ALSO KEEP THE MENTION OF THE POSSIBILITY OF SOME
STRONG TO SEVERE STORMS ACROSS THE SOUTH IN THE HWO.
NO CHANGES WERE MADE TO THE FORECAST PAST THURSDAY NIGHT. THE
PREVIOUS LONG TERM DISCUSSION FOLLOWS BEGINNING WITH FRIDAY. /19/
FRIDAY THROUGH NEXT TUESDAY...THE PROGRESSIVE PATTERN TAKES RAIN OUT
OF THE REGION LATE THURSDAY NIGHT AND WINDY CAA EARLY FRIDAY SHOULD
PROVIDE PLENTY OF STRATUS AND AMPLE MIXING WITH MOST LOCATIONS MINUS
3C TO PLUS 3C 850MB TEMPS. EXPECT ANOTHER QUIET PERIOD FOR
FRIDAY/SATURDAY WITH RETURN MOISTURE BEGINNING LATE SATURDAY NIGHT
IN ADVANCE OF THE NEXT ACTIVE SRN BRANCH SYSTEM. SURFACE HIGH TRACKS
FROM SE TX TO SRN APPALACHIANS FRIDAY MORNING TO SATURDAY MORNING
AND TO THE VA COAST SUNDAY MORNING. A FEW SHRA START RETURNING
SUNDAY ALMOST 48 HOURS IN ADVANCE OF THE PRIMARY STORM ENERGY. WE
COULD BE LOOKING AT A WARM FRONTAL PASSAGE SOMETIME SUNDAY
NIGHT/MONDAY AS A LARGE WAA SECTOR DEVELOPS AHEAD OF POTENT
SHORTWAVE ON TUESDAY OF NEXT WEEK WITH OUR NEXT RISK FOR STRONG TSRA.
MEX MOS GENERALLY ACCEPTED WITH OPERATIONAL RUN ON THE WARM SIDE OF
THE SUITE THURSDAY. BALANCE OF 00Z GUIDANCE VERY CLOSE TO ENSEMBLE
MEANS THROUGH THE LONG TERM AS THE SPREAD IN NUMBERS FOR THURSDAY
NIGHT NARROWING CONSIDERABLY TO ABOUT 35-40F OR COLDER IF SKIES CLEAR
OUT SOONER. MAY ALSO END UP HAVING TO RAISE MONDAY HIGHS TO THE 70S
IF ENOUGH SUNSHINE CAN BE FOUND WITH 11C+ 850MB TEMPS. /40/
&&
.AVIATION...WIND ADVISORIES AND LAKE WIND ADVISORIES REMAIN IN
EFFECT AT ALL SITES UNTIL LATE TONIGHT. KGLH AND KGWO WILL BE THE
SITES MOST AFFECTED BY THESE WINDS AS THEY COULD BECOME SUSTAINED AT
AROUND 40 MPH...AND POSSIBLY GUST UP TO 50 MPH. EXPECT MVFR TO IFR
CEILINGS THIS EVENING AS SHOWERS AND THUNDERSTORMS MOVE ACROSS THE
AREA. SHOWERS AND THUNDERSTORMS ARE ALREADY AFFECTING MOST SITES
THIS AFTERNOON...AND WILL CONTINUE TO DO SO AND SPREAD FURTHER EAST
THROUGH THE EARLY EVENING HOURS. SHOWERS AND THUNDERSTORMS SHOULD
MOVE OUT OF THE AREA BETWEEN 03-04Z. HIGH PRESSURE WILL QUICKLY
BUILD IN BEHIND THE FRONT BRING VFR CONDITIONS TO THE NORTHWEST BY
LATE THIS EVENING...AND TO THE ENTIRE AREA BY THE EARLY WEDNESDAY
MORNING. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 34 55 39 55 / 33 0 37 100
MERIDIAN 36 54 35 58 / 85 0 26 100
VICKSBURG 35 56 41 51 / 16 0 52 100
HATTIESBURG 35 57 40 61 / 94 0 40 100
NATCHEZ 34 57 44 57 / 18 0 56 100
GREENVILLE 35 52 39 48 / 11 0 34 100
GREENWOOD 33 52 36 48 / 25 0 24 100
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ030>033-
037>039-043>046-048>066-072>074.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ018-019-025>029-
034>036-040>042-047.
LA...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ023>026.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ007>009-015-016.
AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ARZ074-075.
&&
19Hazardous weather outlook, Jan 29, 2:52 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
252 PM CST TUE JAN 29 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
302100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
252 PM CST TUE JAN 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND WEDNESDAY.
ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE THIS EVENING AND
INTO TONIGHT AS A SQUALL LINE PUSHES EAST ACROSS THE OUTLOOK AREA.
THIS SQUALL LINE IS SLOWLY BECOMING A LITTLE BETTER ORGANIZED THIS
AFTERNOON. AS THE LINE PUSHES EAST DAMAGING WINDS AND ONE OR TWO
TORNADOES WILL BE POSSIBLE. WIND GUSTS COULD BE AS HIGH AS 60 TO 70
MPH WITH THE MOST INTENSE STORMS ALONG THE LINE. THIS LINE IS
EXPECTED TO PUSH THROUGH EAST MISSISSIPPI BETWEEN 7 AND 9 PM.
AS THE COLD FRONT PUSHES THROUGH...WINDS WILL SHIFT TO THE WEST AND
BECOME VERY GUSTY ACROSS THE OUTLOOK AREA THIS EVENING AND INTO
TONIGHT AS STRONG HIGH PRESSURE BUILDS INTO THE AREA. AREAS ALONG
AND NORTH OF A LINE FROM RAYVILLE LOUISIANA TO VICKSBURG MISSISSIPPI
TO PICKENS TO EUPORA COULD SEE SUSTAINED WINDS UPWARDS OF 35 TO 40
MPH WITH GUSTS AS HIGH AS 50 MPH. IF IT APPEARS AS THOUGH WINDS COULD
GUST HIGHER THAN 50 MPH...A HIGH WIND WARNING MAY NEED TO BE ISSUED
LATER THIS EVENING FOR PORTIONS OF THE ARKLAMISS DELTA REGION.
FARTHER SOUTH AND EAST..LOOK FOR SUSTAINED WINDS TO GENERALLY BE
AROUND 20 TO 25 MILES PER HOUR...WITH GUSTS REACHING UP TO 30 TO 35
MILES PER HOUR. AS A RESULT...A LAKE WIND ADVISORY REMAINS IN EFFECT
LATE TONIGHT FOR MUCH OF THE OUTLOOK AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY.
ANOTHER STRONG STORM SYSTEM WILL MOVE THROUGH THE AREA THURSDAY INTO
THURSDAY NIGHT...AND AGAIN THE POSSIBILITY OF SEVERE STORMS WILL
EXIST MAINLY ACROSS SOUTHERN AND EASTERN PORTIONS OF THE AREA. DETAILS
FOR THIS SYSTEM WILL DEPEND ON THE TRACK OF A SURFACE LOW PRESSURE
CENTER AND DEPEND ON WHETHER UNSTABLE AIR CAN RETURN QUICKLY ENOUGH.
THE CURRENT PROJECTED TRACK THROUGH NORTH CENTRAL MISSISSIPPI WOULD
LIMIT THE SEVERE RISK TO AREAS GENERALLY SOUTHEAST OF THE NATCHEZ
TRACE PARKWAY. HEAVY RAINS OF 2 INCHES ARE ALSO LIKELY MAINLY FOR
NORTH AND WEST PORTIONS NEAR THE LOW PRESSURE CENTER. PLEASE CONTINUE
TO MONITOR THE LATEST FORECASTS FOR UPDATES ON THESE STORM SYSTEMS
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
19
In the hours before
Special weather statement, Jan 29, 2:10 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CST TUE JAN 29 2008
LAZ024-026-MSZ060-292040-
CATAHOULA LA-CONCORDIA LA-ADAMS MS-
210 PM CST TUE JAN 29 2008
...STRONG THUNDERSTORM HEADED TOWARD THE MISSISSIPPI RIVER...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 17 MILES SOUTHWEST OF LARTO AT 210 PM CST...MOVING NORTHEAST
AT 55 MPH.
PEOPLE IN ADAMS COUNTY AND CATAHOULA AND CONCORDIA
PARISHES...INCLUDING THE CITIES OF FERRIDAY...LARTO...MONTEREY AND
VIDALIA...SHOULD MONITOR THIS STORM CLOSELY.
BYB
Special weather statement, Jan 29, 3:10 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CST TUE JAN 29 2008
MSZ053-054-059-061-062-292155-
JEFFERSON MS-CLAIBORNE MS-FRANKLIN MS-LINCOLN MS-COPIAH MS-
310 PM CST TUE JAN 29 2008
...GUSTY THUNDERSTORMS MOVING THROUGH SOUTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 6 MILES EAST OF MCNAIR AT 310 PM CST...MOVING EAST AT 60 MPH.
PEOPLE IN CLAIBORNE...COPIAH...FRANKLIN...JEFFERSON AND LINCOLN
COUNTIES...INCLUDING THE CITIES OF BROOKHAVEN...CRYSTAL SPRINGS AND
HAZLEHURST...SHOULD MONITOR THIS STORM CLOSELY. THERE ARE ALSO OTHER
STORMS THAT COULD MOVE THROUGH THESE AREAS AND PRODUCE GUSTY WINDS
OVER THE COURSE OF THE NEXT FEW HOURS.
BYB
Special weather statement, Jan 29, 4:24 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
424 PM CST TUE JAN 29 2008
MSZ062>064-072-292255-
MARION MS-LINCOLN MS-LAWRENCE MS-JEFFERSON DAVIS MS-
424 PM CST TUE JAN 29 2008
...STRONG THUNDERSTORM MOVING THROUGH THE INTERSTATE FIFTY-FIVE
CORRIDOR...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 7 MILES SOUTHWEST OF BOGUE CHITTO AT 424 PM CST...MOVING EAST
AT 50 MPH.
PEOPLE IN JEFFERSON DAVIS...LAWRENCE...LINCOLN AND MARION COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
BYB
Event by event
8 thunderstorm wind, 8 strong wind, 1 high wind. Local standard time, as filed.
Thunderstorm Wind, Lawrence
- When
- January 29, 4:41 PM CST
- Where
- Lawrence County, 2.46 mi ESE of Divide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.410, -90.110
A few trees were blown down on power lines.
Thunderstorm Wind, Covington
- When
- January 29, 5:04 PM CST
- Where
- Covington County, 3.71 mi SW of Williamsburg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.579, -89.661
Several trees were blown down on Blackjack-New Chapel Road.
Thunderstorm Wind, Covington
- When
- January 29, 5:12 PM CST
- Where
- Covington County, 1.5 mi SSW of Collins
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.610, -89.560
Several trees were blown down on Walter-Lott Road.
Thunderstorm Wind, Jasper
- When
- January 29, 5:14 PM CST
- Where
- Jasper County, 1.55 mi SSW of Bay Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.951, -89.314
Several trees were blown down just inside Jasper County.
Thunderstorm Wind, Covington
- When
- January 29, 5:17 PM CST
- Where
- Covington County, 2.15 mi NNW of Gandsi
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.600, -89.510
Several trees were blown down on Monroe Road.
Thunderstorm Wind, Jones
- When
- January 29, 5:34 PM CST
- Where
- Jones County, 0.8 mi SSE of (Lul)hesler Fld Laur
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.660, -89.164
Several trees were blown down across the outskirts of Laurel. One large tree destroyed a car and FEMA trailer with minor damage to another FEMA trailer. One minor injury occurred.
Thunderstorm Wind, Jones
- When
- January 29, 5:38 PM CST to 5:42 PM CST
- Where
- Jones County, 4.5 mi S of Ellisville to 4.33 mi SSE of Ellisville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.535, -89.200
Several trees were blown down across the south portion of the county.
Thunderstorm Wind, Jasper
- When
- January 29, 5:42 PM CST
- Where
- Jasper County, 2.1 mi NNE of Heidelberg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.909, -88.989
Several trees were blown down.
Strong Wind, Lowndes
- When
- January 29, 6:00 PM CST to 8:00 PM CST
- Where
- Lowndes forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 33.473, -88.443 (the zone’s center; the record gives no point)
Nearly three dozen trees and several power lines were blown down across the county by strong gradient winds behind a strong cold front. Numerous power outages resulted for several hours into the evening.
Strong Wind, Grenada
- When
- January 29, 6:30 PM CST to 7:30 PM CST
- Where
- Grenada forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.770, -89.802 (the zone’s center; the record gives no point)
Several trees were blown down across the county by strong gradient winds behind a strong cold front.
High Wind, Bolivar
- When
- January 29, 7:00 PM CST to 8:00 PM CST
- Where
- Bolivar forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $800,000
- Reported by
- Emergency Manager
- Coordinates
- 33.796, -90.880 (the zone’s center; the record gives no point)
Strong gradient winds occurred behind a strong cold front and caused damage across portions of the county. In the Bolivar Community, a mobile home had a large portion of the roof taken off. In Benoit, the rear of the gin was torn off and blown onto Highway 1. Other instances across the county saw several trees and power lines get taken down with some trees causing damage to homes and businesses.
Strong Wind, Hinds
- When
- January 29, 7:10 PM CST to 9:00 PM CST
- Where
- Hinds forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 32.267, -90.443 (the zone’s center; the record gives no point)
Several trees and power lines were blown down across the county by strong gradient winds behind a strong cold front. The majority of the downed trees and lines occurred around Downtown Jackson and Terry.
Strong Wind, Warren
- When
- January 29, 7:10 PM CST to 8:00 PM CST
- Where
- Warren forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.357, -90.852 (the zone’s center; the record gives no point)
A few trees and a power pole were blown down across the county by strong gradient winds behind a strong cold front.
Strong Wind, Madison
- When
- January 29, 7:30 PM CST to 9:00 PM CST
- Where
- Madison forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $120,000
- Reported by
- Emergency Manager
- Coordinates
- 32.635, -90.034 (the zone’s center; the record gives no point)
Several trees and a few power lines were blown down across the county by strong gradient winds behind a strong cold front. The downed lines resulted in numerous power outages across the county.
Strong Wind, Lauderdale
- When
- January 29, 8:00 PM CST to 9:00 PM CST
- Where
- Lauderdale forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.404, -88.662 (the zone’s center; the record gives no point)
Several trees and a few power lines were blown down across the county by strong gradient winds behind a strong cold front. Some power outages resulted for several hours into the evening.
Strong Wind, Newton
- When
- January 29, 8:30 PM CST to 9:30 PM CST
- Where
- Newton forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 32.400, -89.119 (the zone’s center; the record gives no point)
Several trees were blown down across the county by strong gradient winds behind a strong cold front. Some of the trees were across roads and had to be removed.
Strong Wind, Forrest
- When
- January 29, 10:30 PM CST to 11:30 PM CST
- Where
- Forrest forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.189, -89.258 (the zone’s center; the record gives no point)
A few trees and power lines were blown down across the county by strong gradient winds behind a strong cold front.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Arkansas, January 29, 20082 deaths · 2 injured · $14 million · 65 kt wind · 45 events
- Tornadoes and Hail in Indiana, January 29, 20082 deaths · $1.1 million · EF2 · 11 events
- Extreme Cold in Illinois, January 29 to 30, 20082 deaths · 2 events
- Tornadoes and Hail in Indiana, January 29, 20081 death · $600,000 · EF1 · 15 events
- Tornado and Hail in Indiana, January 29, 20082 injured · $2.0 million · EF1 · 72 events
- Tornado and Hail in Kentucky, January 29, 2008$6.9 million · EF1 · 59 events
- Extreme Cold in Minnesota, January 29 to 30, 20081 death · 24 events
- Damaging Winds in Kentucky, January 29 to 30, 20081 injured · $903,000 · 60 kt wind · 56 events
- Tornado and Hail in Illinois, January 29, 2008$1.2 million · EF1 · 25 events
- Hail and Damaging Winds in Tennessee, January 29, 2008$764,000 · 1 in hail · 55 events
- Hail and Damaging Winds in Kentucky, January 29, 20082 injured · $1.4 million · 70 kt wind · 26 events
- Wildfire and High Wind in Texas, January 29 to 30, 2008$3.3 million · 51 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75940, 75941, 75942, 75943, 75944, 75946, 75947, 75945, 76207, 75948, 77931, 75949, 75950, 76178, 76209, 76206, 76210.